Alert archive / Iowa / Special Weather Statements in 2020

Special Weather Statement, NWS Des Moines, IA

August 6, 2020Madison County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 6, 2020, 1:01 PM CDT for Madison County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 1:01 PM CDT (18:01 UTC)
Expired
Aug 6, 2020, 1:30 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA

County Madison County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS83 KDMX 061801
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
101 PM CDT Thu Aug 6 2020
 
IAZ072-061830-
Madison IA-
101 PM CDT Thu Aug 6 2020

...Dime to Penny Size Hail Possible...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winterset, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Avenue Of The Saints Event Center, St. Charles, Patterson, Bevington
and Badger Creek State Park.

LAT...LON 4136 9398 4149 9397 4146 9379 4128 9379
TIME...MOT...LOC 1801Z 282DEG 12KT 4137 9392 

$$

Kotenberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:45 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 6, 12:45 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1245 PM CDT Thu Aug 6 2020

.DISCUSSION.../Today through Wednesday/
Issued at 423 AM CDT Thu Aug 6 2020

Surface high pressure continues to shift east towards the Great
Lakes. Southerly flow aloft has returned to Iowa overnight with
several fragments of theta-e advection lifting through the state.
Modest MUCAPEs have arrived as well at 500 J/kg or less though
greater instability is just to the west in the Missouri Valley.
Showers and a few thunderstorms have developed to the increased
forcing and instability over southeast Iowa and over the northwest.
Of course the areas that really need the rainfall are currently
devoid of precipitation. The showers and thunderstorms will likely
continue to bubble into central Iowa this morning and into the early
afternoon as repeated rounds of theta-e advection lift northward.
The focus for precipitation should eventually lift northward as well
this afternoon. The slow movement and potential for repeated small
cells over some areas could lead to some beneficial rainfall for
some lucky areas. High temperatures today will again likely be
impacted by cloud cover and have again tempered high temperatures
down north of Highway 30. South of there, temperatures may receive
some sun during the afternoon to allow temperatures to rebound.

The low level jet will develop tonight and be focused over Kansas
and Missouri with the speed convergence zone over the northern
portion of those states. That will be the most favored region for
thunderstorm development tonight though some of the activity may
reach far southern Iowa and linger into Friday morning. The
remainder of Friday should be mostly dry and warmer with highs in
the 80s. The upper flow by later Friday and into the weekend
transitions to more zonal/westerly flow as the region is sandwiched
between an upper low over western Canada and upper high over the
south central CONUS. Numerous short waves will be passing through
this flow and there still remains a fair amount of uncertainty where
and when these will arrive and areal coverage of any thunderstorms.
This has resulted in an extended forecast filled with low chances
for thunderstorms throughout with a couple more focused areas.
Another strong low level jet will develop Friday night and the setup
is favorable for an MCS to develop somewhere in the vicinity of
southeast South Dakota/northwest Iowa. The deterministic ECMWF
continues to be aggressive with the MCS to track southeast into
central Iowa while other solutions remain less optimistic. Should an
MCS develop, corfedi vectors would suggest any rooted system should
settle southeast. Some challenges though showing up in sounding
profiles with dry air still lingering in the favored lift zone that
would inhibit convective development. Another storm complex looks
favorable Sunday night into Monday morning as the upper flow bows a
bit as the Canadian upper low moves east, which will allow a frontal
boundary to drop into Iowa. As of now, northern Iowa is the most
favored area for precipitation though scattered storms should also
reach central Iowa. Periodic thunderstorm chances into next week as
mentioned previously which will be dependent on the surface boundary
placement and short wave timing. There will be some severe weather
potential this weekend with damaging winds the greatest threat.

The weekend will be warmer and more humid with highs in the upper
80s to low 90s into Monday then slightly cooler the remainder of the
period. Afternoon heat index values Saturday and Sunday will be in
the 90s to near 100.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1245 PM CDT Thu Aug 6 2020

Scattered thunderstorms will move gradually north through the
forecast area this afternoon. Ceilings and visibilities will
mainly be VFR but MVFR to IFR in and around the thunderstorms. By
tonight, much of the area will be dry with VFR conditions in most
locations continuing into Friday morning. Surface winds are
expected to be south to southeast for the entire period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Donavon
AVIATION...Cogil
Hazardous weather outlook, Aug 6, 4:33 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 AM CDT Thu Aug 6 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-070945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
433 AM CDT Thu Aug 6 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue through the early afternoon.
Storms are not expected to be severe. Additional thunderstorm
development is possible later tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Non-severe overnight thunderstorms may linger into Friday morning
before diminishing. Thunderstorms are possible again late Friday
and periodically through the weekend. Severe storms may be
possible and this will be further evaluated in the coming days.

Very warm and humid weather will return for Saturday through
Monday. Heat indices from the 90s to near 100 will be possible
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Hagenhoff

In the hours before

Special weather statement, Aug 6, 10:57 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1057 AM CDT Thu Aug 6 2020

IAZ045-046-057-058-061645-
Guthrie IA-Audubon IA-Greene IA-Carroll IA-
1057 AM CDT Thu Aug 6 2020

...Nickel sized hail possible...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Coon Rapids, or 10 miles northeast of Audubon, moving
east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coon Rapids, Bayard and Dedham.

LAT...LON 4176 9489 4190 9489 4195 9452 4171 9453
TIME...MOT...LOC 1557Z 269DEG 20KT 4185 9483

Ansorge
Special weather statement, Aug 6, 11:00 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
1100 AM CDT Thu Aug 6 2020

IAZ058-059-072-061645-
Guthrie IA-Madison IA-Dallas IA-
1100 AM CDT Thu Aug 6 2020

...Nickel sized hail possible over mainly southern Dallas County...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Stuart, or 12 miles west of Adel, moving east at
30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waukee, Adel, Dallas Center, De Soto, Van Meter, Redfield, Dexter,
Diamondhead Lake, Linden and Badger Creek State Park.

LAT...LON 4153 9429 4166 9430 4172 9389 4147 9389
TIME...MOT...LOC 1559Z 268DEG 25KT 4160 9424

Ansorge
Local storm report, Aug 6, 11:34 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 AM CDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             3 W BAGLEY              41.85N 94.49W
08/06/2020  E0.88 INCH       GUTHRIE            IA   EMERGENCY MNGR

            A LOT OF PEA SIZED HAIL AND SOME NICKLE
            SIZED HAIL MIXED IN PERIODICALLY.

&&

ANSORGE
Special weather statement, Aug 6, 12:00 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
1200 PM CDT Thu Aug 6 2020

IAZ046-047-059-061745-
Boone IA-Greene IA-Dallas IA-
1200 PM CDT Thu Aug 6 2020

...Dime to Penny Hail and Winds to 40 mph Possible...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Perry, Woodward, Minburn, Rippey, Dawson, Bouton, Berkley, Perry
Municipal Airport and Ledges State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4201 9389 4171 9385 4178 9428 4195 9429
TIME...MOT...LOC 1659Z 261DEG 23KT 4189 9420

Kotenberg
Special weather statement, Aug 6, 1:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
101 PM CDT Thu Aug 6 2020

IAZ072-061830-
Madison IA-
101 PM CDT Thu Aug 6 2020

...Dime to Penny Size Hail Possible...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winterset, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Avenue Of The Saints Event Center, St. Charles, Patterson, Bevington
and Badger Creek State Park.

LAT...LON 4136 9398 4149 9397 4146 9379 4128 9379
TIME...MOT...LOC 1801Z 282DEG 12KT 4137 9392

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:57 AM CDTSpecial Weather StatementDMXGuthrie48 min
Aug 6, 11:00 AM CDTSpecial Weather StatementDMXDallas45 min
Aug 6, 11:11 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie32 min
Aug 6, 12:00 PM CDTSpecial Weather StatementDMXDallas45 min
Aug 6, 2:05 PM CDTSpecial Weather StatementDMXGreene25 min
Aug 6, 3:21 PM CDTSpecial Weather StatementDMXBoone24 min
Aug 6, 3:35 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story40 min
Aug 6, 4:15 PM CDTSpecial Weather StatementDMXPolk45 min

Nearby

Special Weather Statements in Iowa, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.